Menu

ARCHIVE

Bodybuilder Suffers Sores, Scars From Steroids

A 21-year-old body builder in Germany suffered "hideous" and permanent scarring because of steroid use, according to a case study reported in this week's edition of the Lancet.

Dr. Peter Arne Gerber, from the Department of Dermatology at Heinrich-Heine-University in Düsseldorf, Germany, and his colleagues reported that the man came to the clinic at University Hospital Düsseldorf with fever-like symptoms and when examined had deep ulcerations and abscesses on his chest and upper back.

After persistent questioning by doctors, the man revealed he had continuously abused anabolic steroids.

He was subsequently diagnosed with severe steroid-induced acne. He also had shrunken testicles and a very low sperm count. Even after treatments with antiseptic and antibiotic therapy, scarring from the lesions remained.

"Skin lesions showed rapid improvement after discontinuation of anabolic-androgenic steroid abuse," the author's wrote. "However, the extensive scarring is likely to remain with the young man for the rest of his life."

Click here for more on this report from the Lancet. (Warning: graphic photos).